Chemotherapy-Induced Diarrhea

Nancy Jo Bush

ONF 2007, 31(5), 889-892. DOI: 10.1188/04.ONF.889-892
Case Study L.M. is a 61-year-old man who presented to his oncologist with complaints of uncontrollable diarrhea with associated fever and progressive weakness for one week. These symptoms started a day after he received his fourth cycle of 5-fluorouracil (5-FU) and leucovorin, the chemotherapy regimen that he was receiving to treat his colon cancer.

Jump to a section

    References

    Anthony, L. (1993). New strategies for the prevention and reduction of cancer treatment-induced diarrhea. Seminars in Oncology Nursing, 19(4, Suppl. 3), 17-21.
    Casburn-Jones, A., & Farthing, M. (2004). Management of infectious diarrhea. Gut, 53, 296-305.
    Cascinu, S. (1995). Drug therapy in diarrheal diseases in oncology/hematology patients. Critical Reviews in Oncology/Hematology, 18, 37-50.
    Cascinu, S., Bichisao, E., Amadori, D., Silingardi, V., Giordani, P., Sansoni, E., et al. (2000). High-dose loperamide in the treatment of 5-fluorou-racil-induced diarrhea in colorectal cancer patients. Supportive Care in Cancer, 8, 65-67.
    Cleri, L., & Haywood, R. (2002). Oncology pocket guide to chemotherapy. Philadelphia: Mosby.
    Farthing, M. (2000). Diarrhoea: A significant worldwide problem. International Journal of Antimicrobial Agents, 14, 65-69.
    Hogan, C. (1998). The nurse's role in diarrhea management. Oncology Nursing Forum, 25, 879-886.
    Manatsathit, S., Dupont, H., Farthing, M., Kositchaiwat, C., Leelakusolvong, S., Ramakrishna, B., et al. (2002). Guideline for the management of acute diarrhea in adults. Journal of Gastroenterology and Hepatology, 17, 54-71.
    Meropol, N., Blumenson, L., & Creaven, P. (1998). Octreotide does not prevent diarrhea in patients treated with weekly 5-fluorouracil plus high-dose leucovorin. American Journal of Clinical Oncology, 21, 135-138.
    Petrelli, N., Rodriguez-Bigas, M., Rustum, Y., Herrera, L., & Creaven, P. (1993). Bowel rest, intravenous hydration, and continuous high-dose infusion of octreotide acetate for the treatment of chemotherapy-induced diarrhea in patients with colorectal carcinoma. Cancer, 72, 1543-1546.
    Rutledge, D., & Engelking, C. (1998). Cancer-related diarrhea: Selected findings of a national survey of oncology nurse experiences. Oncology Nursing Forum, 25, 861-873.
    Stern, J., & Ippoliti, C. (2003). Management of acute cancer treatment-induced diarrhea. Seminars in Oncology Nursing, 19(4, Suppl. 3), 11-16.
    Thielman, N., & Guerrant, R. (2004). Acute infectious diarrhea. New England Journal of Medicine, 350, 38-47.
    Wadler, S., Benson, A., Engelking, C., Catalano, R., Field, M., Kornblau, M., et al. (1998). Recommended guidelines for the treatment of chemotherapy-induced diarrhea. Journal of Clinical Oncology, 16, 3169-3178.